Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Midland/Odessa, TX

June 22, 2014Brewster County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 22, 2014, 4:43 PM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2014, 4:43 PM CDT (21:43 UTC)
Expired
Jun 22, 2014, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WGUS54 KMAF 222143
FFWMAF
TXC043-243-377-230045-
/O.NEW.KMAF.FF.W.0029.140622T2143Z-140623T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
  NORTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A NEARLY STATIONARY THUNDERSTORM CAPABLE OF PRODUCING FLASH        
  FLOODING. RAINFALL AMOUNTS OF OVER ONE INCH HAVE ALREADY FALLEN    
  BETWEEN ALPINE AND MARFA AND AN ADDITIONAL ONE TO TWO INCHES IS    
  POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALPINE-CASPARIS MUNICIPAL AIRPORT...ALPINE AND PAISANO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3019 10411 3062 10412 3062 10350 3019 10350

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:08 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 22, 3:08 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT Sun Jun 22 2014

.DISCUSSION...

WV imagery shows West Texas/SE NM under the influence of the eastern
edge of an upper-lvl elongated ridge extending into the Pacific.  At
the sfc, temps have been slow to warm this afternoon as much of the
area dries out from the rains of the past few days.  Moisture
remains backed up against the mtns, w/dewpoints of 60F or better
across the eastern zones.  Mesoanalysis shows the cap has eroded out
west, where radars show convection developing invof KGDP.  The NAM
and hi-res models develop this activity south along the mtns over
the next few hours, and into the evening.

Monday, models develop a weak dryline out west, and bring a
shortwave thru the ridge into e central NM, developing convection
along the dryline during the afternoon.  Late afternoon/evening,
models an MCS is progged to develop along the shortwave, and move
thru the NE zones Monday night, w/redevelopment possible Tuesday
afternoon thru the same areas.  Soundings suggest wet-bulb zeroes
may be too high for a hail threat, but heavy rain looks to be in
play.  Forecast soundings for KSNK Monday night show PWATs around
1.5" or better, about 2 std devs above normal.  Forecasted storm
motions will be nil, so main concerns will be flash flooding over
the upper CO Rvr Valley/Permian Basin.

Wednesday, the upper ridge begins building further east into the
area, and temps begin resuming above-normal.  However, there are big
differences between the GFS and ECMWF in how the extended plays
out.  The GFS maintains the upper ridge, and consequent temps near
triple digits, whereas the ECMWF introduces an upper trough in the
flow late in the week, and parks it in Sonora/Chihuahua over the
weekend.  This would make for a significantly cooler and wetter
forecast.  Unfortunately, the ECMWF is the outlier, as the DGEX and
CMC align more closely w/the GFS...which is what is status quo this
time of year.  Ensemble and standardized anomaly fields suggest the
GFS is preferred.  Thus, warm and dry in the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  94  72  89  /  10  10  30  10
BIG SPRING TX              70  95  73  89  /   0  10  50  30
CARLSBAD NM                71 101  73  95  /  20  10  10  10
DRYDEN TX                  73  96  73  96  /  10  10  10  10
FORT STOCKTON TX           71 101  72  93  /  10  20  50  10
GUADALUPE PASS TX          73  96  66  89  /  10  10  10  10
HOBBS NM                   68  94  71  90  /  10  10  10  20
MARFA TX                   61  96  62  90  /  10  10  10  10
MIDLAND INTL AIRPORT TX    71  94  74  90  /  10  10  40  20
ODESSA TX                  71  95  73  90  /  10  10  30  20
WINK TX                    71 103  74  95  /  10  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/44
Hazardous weather outlook, Jun 22, 2:12 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT SUN JUN 22 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT SUN JUN 22 2014 /112 PM MDT SUN JUN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY OVER
THE HIGHER TERRAIN REGIONS AND IMMEDIATE ADJACENT PLAINS. BRIEF
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL BE THE
MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
THROUGH MONDAY NIGHT. THE GREATEST CHANCE OF THUNDERSTORMS IS
EXPECTED TO BE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS WHERE LOCALLY HEAVY RAINFALL WILL BE THE GREATEST CONCERN.
IN ADDITION THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF
GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 22, 3:44 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 PM CDT SUN JUN 22 2014

TXZ074-080-081-222115-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
344 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES UNTIL 415 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF PAISANO PASS
AT 344 PM CDT...MOVING SOUTH AT 10 MPH. THIS STORM CAN PRODUCE PEA
SIZE HAIL AND WINDS GUSTING UP TO 50 MPH. HEAVY RAIN IS ALSO
POSSIBLE WHICH COULD CREATE LOCALIZED MINOR FLOODING PROBLEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3015 10347 3012 10397 3039 10387 3043 10366
TIME...MOT...LOC 2044Z 349DEG 8KT 3030 10375
Special weather statement, Jun 22, 4:29 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT SUN JUN 22 2014

TXZ074-080-081-222200-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
429 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND SOUTH CENTRAL JEFF
DAVIS COUNTIES UNTIL 500 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF PAISANO PASS
AT 428 PM CDT...AND WAS NEARLY STATIONARY. SMALL HAIL...GUSTY WINDS
TO 50 MPH...AND HEAVY RAIN CREATING MINOR LOCALIZED FLOODING IS
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3033 10418 3066 10390 3029 10336 3003 10365
TIME...MOT...LOC 2128Z 123DEG 8KT 3037 10386

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:44 PM CDTSpecial Weather StatementMAF31 min
Jun 22, 4:16 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio3 hr
Jun 22, 4:29 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Jun 22, 4:59 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Jun 22, 5:20 PM CDTSpecial Weather StatementMAFCulberson40 min
Jun 22, 6:01 PM CDTSpecial Weather StatementMAFPresidio44 min
Jun 22, 6:06 PM CDTSpecial Weather StatementMAFReeves39 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.